MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LOCKING SCREW, FULLY THREADED T2 TIBIA 5X60 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LOCKING SCREW, FULLY THREADED T2 TIBIA 5X60 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 1896-5060S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Injury (2348); Nonunion/Delayed-union Bone Fracture (2369); Implant Pain (4561)
Date of Event 06/29/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
The customer reported that the gamma nail broke requiring revision.Locking screws also broke.Initial implant in (b)(6) 2020.Revision surgery was undertaken on (b)(6) 2020.Mobilisation instructions: mobilisation as tolerated.Patient mobilised well with stick after being discharged from primary op.Uses stick sometimes when outside but does not use stick indoors.No trauma.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.Device inspection revealed the following: the received screw was found to be broken from the mid-shaft region.Although lines of rest are not visible on the breakage surface, but the smooth topography, residual fracture point on one side and absence of any plastic deformation indicate towards a fatigue fracture.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.A clinical statement was requested for the evaluation of the provided medical data.The following statements were provided: ¿we have a complex subtrochanteric fracture with dislocation of the lesser trochanter-fragment.That fragment was left dislocated.The several cerclages, very long nail.The alignment is not bad in the on (b)(6) postoperative x-rays.As lauenstein-view images are missing the situation can only be assessed from the ap-view.Via self dynamization due to non-union the distal screws broke, however, this did not result in compression and healing of the bone and finally this led to failure.From the x-rays and from the information on the patient there can be no factor identified leading to the breakage of the nail.The age adapted bmi of the patient is fine and i would not regard this as a relevant factor.The main contributing factor is the fracture pattern.¿ based on the above investigation, it is evident that the nail broke due to a combination of factors including a non-union, a complex fracture pattern, and finally the mis-drilling but predominantly the root cause of the failure can be attributed to a complex fracture pattern which is a patient related factor.Initially a non-union lead to self-dynamization of the distal screws which broke first, consequently the increased load on the nail and initial damage during drilling lead to the breakage of the nail as well.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description
The customer reported that the gamma nail broke requiring revision.Locking screws also broke.Initial implant on (b)(6) 2020.Revision surgery was undertaken on (b)(6) 2020.Mobilisation instructions: mobilisation as tolerated.Patient mobilised well with stick after being discharged from primary op.Uses stick sometimes when outside but does not use stick indoors.No trauma.

Brand Name
LOCKING SCREW, FULLY THREADED T2 TIBIA 5X60 MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key10351249
Report Number0009610622-2020-00420
Device Sequence Number19432804
Product Code HSB
UDI-Device Identifier04546540202536
UDI-Public04546540202536
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K032244
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date10/31/2024
Device Model Number1896-5060S
Device Catalogue Number18965060S
Device Lot NumberK0838EA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/15/2020
Initial Date Received by Manufacturer 07/07/2020
Supplement Date Received by Manufacturer08/26/2020
Initial Report FDA Received Date07/31/2020
Supplement Report FDA Received Date09/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR
Patient Weight79